An official from the CDC suggested today that any “concerned” patient who has had steroid injections for back pain since July might want to contact their doctor to make sure the drugs used were not part of a recalled batch.
Three batches of the steroid, Methylprednisolone Acetate (now recalled) have been linked to an outbreak of rare fungal meningitis. As of Thursday, officials say that 35 cases in 6 states, including five deaths, have been reported.
Moreover they said in a conference call with reporters today, that 23 states, including New York, New Jersey, Rhode Island, Connecticut and New Hampshire, have received the steroid that was recalled.
As previously reported, a compounding pharmacy in Framingham, the New England Compounding Center, is at the center of the investigation. AP reported earlier today that the NECC has voluntarily suspended operations:
In a statement Wednesday, the New England Compounding Center said it was working closely with the Massachusetts Department of Public Health and other regulators to identify the source of infection.
The company said that immediately after it was notified about the infections it initiated a voluntary recall Sept. 26.
And here’s the latest from the AP via The Washington Post:
More new cases are almost certain to appear in the coming days, said Tennessee Department of Health Commissioner John Dreyzehner. Five new cases were confirmed over the past 24 hours, he said Wednesday, calling the situation a “rapidly evolving outbreak.”
Federal health officials weren’t clear about whether new infections are occurring. They are looking for — and increasingly finding — illnesses that occurred in the past two or three months.
Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include severe and worsening headache, nausea, dizziness and fever. Some of the patients also experienced slurred speech, and difficulty walking and urinating, Tennessee health officials said.
“Some are doing well and improving. Some are very ill — very, very seriously ill and may die,” Tennessee health official Dr. David Reagan said of the state’s patients.
The incubation period is estimated at anywhere from two to 28 days, so some people may not have fallen ill yet, Tennessee health officials said. At three clinics in Tennessee, officials are contacting the more than 900 people who received the steroid in the past three months.